Missouri, 2004Damaging Wind in Missouri, August 17, 2004
August 17, 2004 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 17, 1:14 AM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 17, 1:14 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 AM CDT TUE AUG 17 2004
.DISCUSSION...
MAIN FOCUS OVER THE COURSE OF THE FORECAST PERIOD WILL BE WITH
PRECIPITATION CHANCES AND HOW WARM TEMPERATURES WILL GET.
ISENTROPIC UPGLIDE...UPPER LEVEL SHORTWAVE AND VEERED LOW LEVEL JET
AIDING IN SHOWER/THUNDERSTORM ACTIVITY ACROSS THE MISSOURI OZARKS
EARLY THIS MORNING. ACTIVITY WAS PUSHING SOUTHEAST WITH BACK EDGE
MAINLY ALIGNED ALONG I44 CORRIDOR AS OF 2 AM. THIS ACTIVITY IS
EXPECTED TO SHIFT SOUTHEAST OF THE AREA TODAY AND HAVE KEPT POPS IN
FORECAST FOR EASTERN SECTIONS THIS MORNING.
UPSTAIRS...CYCLONIC FLOW AFFECTING MUCH OF THE MISSISSIPPI VALLEY
INTO THE GREAT LAKES AROUND LOW UP IN CANADA. UPPER RIDGE STILL OUT
WEST WITH AN UPPER LOW PUSHING INTO THE ROCKIES UNDERCUTTING THE
RIDGE. SURFACE FRONT WAS STILL WELL TO THE NORTH UP IN
IOWA...HOWEVER DEWPOINTS HAVE RISEN QUITE A BIT DURING THE PAST 24
HOURS AND BACK INTO THE LOW TO MID 60S. THIS WITH THE CLOUD COVER
TONIGHT HAS KEPT TEMPERATURES FROM THE MID 60S TO LOW 70S SO FAR.
AS MENTIONED ABOVE...ONGOING CONVECTIVE ACTIVITY WILL CONTINUE TO
PUSH SOUTHEAST AND OUT OF THE FORECAST AREA THIS MORNING. SURFACE
BOUNDARY IS FORECAST TO DROP TO AROUND THE I70 CORRIDOR THIS
AFTERNOON WITH DECENT HEATING ALONG AND AHEAD OF FRONT. 850
TEMPERATURES SHOULD WARM BACK INTO THE 18 TO 21 DEGREE RANGE AND
WITH SUNSHINE(ESPECIALLY OUT WEST) MAY SEE TEMPERATAURES APPROACH 90
IN THE WEST. AFTERNOON CAPES SHOULD REACH THE 1500 TO 2000 J/KG
RANGE HOWEVER ONLY LIFTING MECHANISM APPEARS TO BE THE SURFACE FRONT
WHICH IS EXPECTED TO REMAIN TO THE NORTH OF THE CWA. COULD SEE A
FEW PULSE THUNDERSTORMS DEVELOP AND WILL KEEP 20 POPS ACROSS
SOUTHERN SECTIONS UP TO 30 POPS TOWARDS THE LAKE OF THE OZARKS
REGION FOR THIS AFTERNOON...OR MORE IN THE VICINITY OF THE FRONT.
THUNDERSTORM DEVELOPMENT IS EXPECTED TO REMAIN MORE TO THE NORTH AND
EAST OF THE AREA TONIGHT. WITH WARMER AND MORE HUMID AIR IN PLACE
SHOULD SEE OVERNIGHT LOWS FROM THE MID 60S TO LOW 70S.
WARMEST DAY LOOKS TO BE ON WEDNESDAY WITH FRONT STILL REMAINING TO
THE NORTH AND 850 TEMPERATURES OF 20 TO 22 DEGREES. HAVE
TEMPERATURES RANGING FROM UPPER 80S TO LOW 90S.
FRONT GRADUALLY SAGS SOUTH INTO THE AREA WEDNESDAY NIGHT AND
THURSDAY AND HAVE 30 TO 40 POPS GOING FROM THURSDAY INTO FRIDAY.
GFS MODEL APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS
AS THE FRONT MOVES THROUGH THE AREA. CLEARING SHOULD TAKE PLACE
FROM WEST TO EAST FRIDAY NIGHT AND SATURDAY...BUT HAVE HELD ON TO
LOW POPS AS IM NOT CONVINCED FRONT WILL PUSH ALL THE WAY THROUGH
THE AREA.
LINDENBERG
&&
.AVIATION...
AN UPPER AIR DISTURBANCE MOVING THROUGH THE AREA TONIGHT WILL AFFECT
AREAS MAINLY EAST OF KSGF FOR THE REST OF THE OVERNIGHT HOURS WITH
ISOLATED SHOWERS AND VFR CEILINGS. A WEAK COLD FRONT OVER THE
CENTRAL PLAINS WILL EDGE SOUTH TO THE MO RIVER THIS AFTERNOON BEFORE
EDGING BACK TO THE NORTH. CONDITIONS WILL BE VFR SOUTH OF THE FRONT
WITH A MODERATE SOUTHWEST WIND DURING THE DAY.
DA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO SGF
Hazardous weather outlook, Aug 17, 5:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE AUG 17 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171800-
BARRY MO-BARTON MO-BENTON MO-BOURBON KS-CAMDEN MO-CEDAR MO-
CHEROKEE KS-CHRISTIAN MO-CRAWFORD KS-DADE MO-DALLAS MO-DENT MO-
DOUGLAS MO-GREENE MO-HICKORY MO-HOWELL MO-JASPER MO-LACLEDE MO-
LAWRENCE MO-MARIES MO-MCDONALD MO-MILLER MO-MORGAN MO-NEWTON MO-
OREGON MO-OZARK MO-PHELPS MO-POLK MO-PULASKI MO-SHANNON MO-
ST. CLAIR MO-STONE MO-TANEY MO-TEXAS MO-VERNON MO-WEBSTER MO-
WRIGHT MO-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS
600 AM CDT TUE AUG 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS WITH
CLOUD TO GROUND LIGHTNING.
PEA SIZE HAIL.
WIND GUSTS UP TO 40 MPH.
AREAS AFFECTED AND TIMING:
ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS MORNING.
MAINLY ACROSS CENTRAL MISSOURI THIS AFTERNOON.
DISCUSSION:
AN UPPER LEVEL DISTURBANCE WAS AIDING IN SCATTERED THUNDERSTORM
DEVELOPMENT ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS
THIS MORNING. THIS ACTIVITY SHOULD EXIT TO THE SOUTHEAST
BY LATE MORNING.
CLEARING SHOULD TAKE PLACE FROM WEST TO EAST BY THE AFTERNOON
WITH AFTERNOON HEATING AIDING IN THE DESTABILIZATION OF THE
ATMOSPHERE. A COLD FRONT WILL GRADUALLY SHIFT SOUTH OUT OF
IOWA AND BECOME SITUATED NORTH OF THE AREA ALONG THE
INTERSTATE 70 CORRIDOR LATER THIS AFTERNOON. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY ACROSS
CENTRAL MISSOURI CLOSER TO THE FRONTAL BOUNDARY. AN
ISOLATED OR WIDELY SCATTERED PULSE THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE REMAINDER OF THE AREA THROUGH THE EARLY
EVENING. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AFTER MEANDERING ACROSS NORTHERN MISSOURI DURING THE NEXT COUPLE
OF DAYS...THE COLD FRONT IS EXPECTED TO PUSH SOUTH INTO THE
AREA ON THURSDAY AND FRIDAY. AS THIS OCCURS...THUNDERSTORM
CHANCES WILL INCREASE OVER THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
LINDENBERGThunderstorm Wind, Greene
- When
- August 17, 5:00 AM CST
- Where
- Greene County, 2 mi E of Bassville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.350, -93.100
Severe thunderstorm wind gusts downed a few tree limbs near the community of Bassville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Georgia, August 17, 2004$155,000 · 3 events
- Hail and Damaging Winds in Michigan, August 17, 2004$45,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Missouri, August 17, 2004$16,000 · 3 in hail · 15 events
- Flash Flood and Hail in Illinois, August 17, 200455 kt wind · 6 events
- Hail and Damaging Wind in Indiana, August 17, 20041.75 in hail · 4 events
- Hail and Damaging Winds in Kansas, August 17, 200461 kt wind · 3 events
- Flash Flooding in Idaho, August 17 to 18, 20042 events
- Flash Flooding in Texas, August 17, 20042 events
- Hail in Missouri, August 17, 20041 in hail · 2 events
- Damaging Winds in Georgia, August 17, 200450 kt wind · 2 events
- Hail in Missouri, August 17, 20041 in hail · 2 events
- Flash Flood and Damaging Wind in North Carolina, August 17, 200450 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415664.